Anthrax Re-appearing in European Street Heroin

HI,

INPUD’s guide on anthrax

Just wanting to connect you with a serious issue that has been slowly but surely emerging in Europe amongst street heroin users. INPUD has put an excellent booklet together, below is a slightly edited introduction and then the link to the doc itself. If you have the opportunity to spread it further across the drug using community, please do. It is an extremely important guide to read -it is only a few pages and it could save a life. Please, take a minute to have a look, anthrax infections can be fatal and can certainly be very damaging to your health. Below is the direct link to the PDF, underneath is a bit of background on the issue.

INPUD’s Latest Guide to ANTHRAX for Heroin Users

NOTE: This affects intravenous, heroin users, intramuscular or under the skin heroin users, and heroin smokers and even those who swallow it or smuggle internally!

Anthrax Warning for Heroin Users; You Could Be at Risk!

“…Background…On the 17th June 2012, a heroin injector presented to a Berlin Hospital with symptoms of cutaneous anthrax i.e. infection at the injection site. Symptoms were black eschar (black dry scab), massive swelling, erythema (redness) and thrombosis.

Diagnosis was confirmed at the Robert Koch Institute by PCR, and serology showed that this was an anthrax infection due to the injection of an anthrax-contaminated batch of heroin.

Subsequent to the crisis in Scotland during 2009/10, where an outbreak of anthrax infected 47 people, causing 14 fatalities; further cases and deaths have been reported this year in Germany, Denmark, and France. Scotland has again been affected, with a confirmed case in Lanarkshire on 24th July this year. Although at the time of this publication, no further cases have been reported on the European mainland, anthrax infection continues to infect, hospitalise, and kill heroin users throughout the UK.

Research published subsequent to the 2009/10 outbreak has produced no evidence of nefarious intent, with the heroin likely being contaminated by the use of bone-meal based cutting agents, or contact with animal hides whilst in Turkey, during transit from the Afghan source. (1)

The spores found in the heroin responsible for the recent cases in Germany were shown to be indistinguishable from those found in the 2009/10 cases in Scotland. This suggests that the same batch of heroin could be responsible………..

………..This brings the number of anthrax cases reported in the EU since June 2012 to 12: four in Germany; two in Denmark; one in France; and five in the UK – one in Scotland, one in Wales and three in England (two fatal, one recovering)….”

  ___________

For the rest of this well researched guide for further information, just click the link INPUD’s Guide to ANTHRAX for Heroin Users

Just about everything you need to know right now about anthrax is in this guide.

Topics include;
What is anthrax?
Routes of Infection
Smuggling heroin
Can you identify it?
Can you filter out the anthrax spores?
White Vs Brown (heroin)
Signs and Symptoms
What to look out for.
Advanced Infections
Treatment
Risks to Family and Friends?
Useful links – and more. Including some very unpleasant (though real) pictures

INPUD’s guide on anthrax

Please copy widely and freely, just be sure to credit INPUD please! Its a copyright of INPUD.

NOTE: Anyone who has a proven case of anthrax in any country, please dont forget (if you or a friend is able) to let your local large drug service or drug user group know about it (so we can share information, anonymous is fine of course). It is essential these episodes are recorded -and sometimes, as we well know, we have to do it ourselves to make sure its done.  It wouldn’t be impossible for some medics to treat what might be a milder or even fatal case and not identify it or record it properly etc, and just write it off quickly as a drug overdose. It is possible there could be more anthrax cases globally me-thinks.

Advertisements

About Erin

Freelance writer and journalist for the global drug user press
This entry was posted in Alerts, Europe, Injection Drug Use, INPUD, peer education, Regional News & Info and tagged , , , , , . Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s